MKSAP: 67-year-old man with confusion, agitation, and malignant hypertension

MKSAP: 67 year old man with confusion, agitation, and malignant hypertensionTest your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 67-year-old man is evaluated in the emergency department for confusion and agitation secondary to malignant hypertension. Initial blood pressure is 230/130 mm Hg, and funduscopic examination reveals papilledema.

He is admitted to the intensive care unit, and therapy with nitroprusside by continuous infusion is begun; the therapy is titrated over the next 3 days. The encephalopathy and papilledema resolve with control of the blood pressure. However, he becomes more confused and lethargic. The physical examination is normal. He is afebrile, with a blood pressure of 100/70 mm Hg and a pulse rate of 60/min. He is oriented only to person. There are no focal findings on the neurologic examination and no evidence of nuchal rigidity.

Arterial blood gases reveal: pH 7.2; Pco2 20 mm Hg; Po2 90 mm Hg (on ambient air). Venous Po2 is 72 mm Hg. Serum electrolyte panel shows: sodium, 140 mEq/L (140 mmol/L); potassium, 3.8 mEq/L (3.8 mmol/L); chloride, 90 mEq/L (90 mmol/L), and bicarbonate, 9 mEq/L (9 mmol/L).

Which of the following is the most likely cause of the patient’s findings?

A) Cyanide toxicity
B) Delirium tremens
C) Hepatic encephalopathy
D) Hypoxic-ischemic encephalopathy
E) Wernicke encephalopathy

MKSAP Answer and Critique

The correct answer is A) Cyanide toxicity. This item is available to MKSAP 15 subscribers as item 41 in the Pulmonology and Critical Care section. More information about MKSAP 15 is available online.

Cyanide may cause toxicity through parenteral administration, smoke inhalation, oral ingestion, or dermal absorption. Sodium nitroprusside, when used in high doses or over a period of days, can produce toxic blood concentrations of cyanide. In most patients, cyanide release from sodium nitroprusside is slow enough that the body’s innate detoxification mechanisms can eliminate the cyanide before it interferes with cellular respiration. However, patients with low thiosulfate reserves (for example, malnourished or postoperative patients) are at increased risk for developing symptoms, even with therapeutic dosing.

A severe anion gap metabolic acidosis, combined with a reduced arterial-venous oxygen gradient (less than 10 mm Hg due to venous hyperoxia), suggests the diagnosis of cyanide toxicity. Apnea may result in a combined metabolic and respiratory acidosis. The treatment of cyanide poisoning is empiric because laboratory confirmation can take hours or days. Treatment includes administration of both sodium thiosulfate and hydroxocobalamin.

Hepatic encephalopathy can cause confusion, respiratory alkalosis, and mild hypoxemia. Hypoxic-ischemic encephalopathy typically follows an obvious anoxic event such as cardiac arrest or drowning. This patient has no history of such a precipitating event. Wernicke encephalopathy is defined by confusion, ataxia, and ophthalmoplegia, but the full triad of findings is frequently absent. The first symptoms of alcohol withdrawal occur within 6 hours of the last drink and include tremors, diaphoresis, anxiety, headache, and gastrointestinal upset. None of these conditions are associated with an anion gap metabolic acidosis and a reduced arterial-venous oxygen gradient and are therefore unlikely causes of the patient’s findings.

Key Point

  • Sodium nitroprusside when used in high doses or over a period of days can produce toxic blood concentrations of cyanide.

Learn more about ACP’s MKSAP 15.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Comments are moderated before they are published. Please read the comment policy.

Most Popular